Alert archive / Virginia / Flash Flood Warnings in 2012
Flash Flood Warning 75, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 18, 2012, 1:17 PM EDT for Clarke County, Frederick County, City of Winchester, Virginia. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2012, 1:17 PM EDT (17:17 UTC)
- Expired
- Sep 18, 2012, 2:58 PM EDT
- In force
- 101 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Winchester, VA, Clarke County, VA, Frederick County, VA
The radar
The Sterling radar (KLWX), 60 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
832
WGUS51 KLWX 181717
FFWLWX
VAC043-069-840-182015-
/O.NEW.KLWX.FF.W.0075.120918T1717Z-120918T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT TUE SEP 18 2012
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF WINCHESTER IN NORTHWEST VIRGINIA...
SOUTHEASTERN FREDERICK COUNTY IN NORTHWEST VIRGINIA...
NORTH CENTRAL CLARKE COUNTY IN NORTHWEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 110 PM EDT...BROADCAST MEDIA REPORTED FLASH FLOODING FROM
VERY HEAVY RAIN. UP TO 3 INCHES OF RAIN HAS BEEN ESTIMATED ACROSS
THE WINCHESTER AREA. ONLY ADDITIONAL LIGHT RAINFALL IS EXPECTED FOR
THE REST OF THE AFTERNOON.
* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE
GREENWOOD...STEPHENS CITY...WINCHESTER AND MILLWOOD PIKE.
FLASH FLOODING HAS BEEN REPORTED ON ABRAMS CREEK IN WINCHESTER.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS CAUSED FLASH FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS...
UNDERPASSES AND OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3928 7806 3928 7805 3926 7802 3923 7799
3904 7825 3916 7830 3931 7810
$$
BAJ2 follow-up statements
386
WGUS71 KLWX 181821
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT TUE SEP 18 2012
VAC043-069-840-182015-
/O.CON.KLWX.FF.W.0075.000000T0000Z-120918T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF WINCHESTER VA-FREDERICK VA-CLARKE VA-
221 PM EDT TUE SEP 18 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR NORTH
CENTRAL CLARKE...SOUTHEASTERN FREDERICK AND CITY OF WINCHESTER
COUNTIES...
AT 218 PM EDT...FLASH FLOODING WAS REPORTED IN THE CITY OF
WINCHESTER AND NEAR SHENANDOAH UNIVERSITY FROM VERY HEAVY RAIN.
RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN
ACROSS PORTIONS OF THE WARNED AREA. ALTHOUGH RAIN HAS BECOME MUCH
LIGHTER...ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH CAN STILL BE
EXPECTED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENWOOD...
STEPHENS CITY...WINCHESTER AND MILLWOOD PIKE.
FLASH FLOOD PRONE AREAS WHICH MAY BE AFFECTED INCLUDE...
VALLEY MILL ROAD NEAR ABRAMS CREEK...
SENSENY ROAD NEAR MEAD DRIVE...
LOWRY DRIVE NEAR HOLLINGSWORTH DRIVE...
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.
LAT...LON 3928 7806 3928 7805 3926 7802 3923 7799
3904 7825 3916 7830 3931 7810
$$
JE966
WGUS71 KLWX 181858
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT TUE SEP 18 2012
VAC043-069-840-181908-
/O.CAN.KLWX.FF.W.0075.000000T0000Z-120918T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF WINCHESTER VA-FREDERICK VA-CLARKE VA-
258 PM EDT TUE SEP 18 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
CLARKE...SOUTHEASTERN FREDERICK AND CITY OF WINCHESTER COUNTIES...
RAIN HAS DIMINISHED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN
CANCELLED. HOWEVER...THERE ARE STILL SEVERAL ROADS CLOSED IN THE
AREA. THEREFORE...A FLOOD WARNING IS NOW IN EFFECT UNTIL 7 PM.
LAT...LON 3928 7806 3928 7805 3926 7802 3923 7799
3904 7825 3916 7830 3931 7810
$$
JEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 11:04 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 18, 11:04 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT TUE SEP 18 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING. HIGH PRESSURE WILL BUILD IN DURING THE MID TO LATE
PORTION OF THE WEEK. ANOTHER SYSTEM COULD BRING INCLEMENT WEATHER
OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
TORNADO WATCH IN EFFECT FOR MUCH OF THE CWA THROUGH 7 PM...
INCLUDING ALL DC/BALT METRO AREAS - WEST TO THE BLUE RIDGE AND
SHENANDOAH VLY.
INTENSE LOW LEVEL JET DEVELOPING OVER THE AREA...DRIVING STRONG
LOW LEVEL FLOW - CREATING LINE SEGMENTS OF SHOWER ACTIVITY W/
LOCALLY STRONG-TO-DAMAGING WINDS. INSTABILITY IS FAIRLY
WEAK...WHICH IS KEEPING MUCH OF THIS ACTIVITY AS HEAVY SHOWERS W/
NO LIGHTNING AS OF YET. SOME PERIODIC BREAKS OVER THE NEXT FEW HRS
WILL CHANGE THAT...ESPECIALLY ACROSS THE SRN HALF OF THE CWA.
CURRENTLY...A FEW LINE SEGMENTS GATHERING THEMSELVES OVER THE NRN
SHENANDOAH VLY AND SLIDING NEWD. LOCALIZED DOWNBURST WINDS
EXPECTED IN THE MORE BOWED-OUT ACTIVITY. A GENERAL 25-35MPH BREEZE
OUT OF THE SOUTH HAS DEVELOPED OUT AHEAD OF THIS ACTIVITY AND
SPREAD OVER MUCH OF THE PIEDMONT. THESE ARE ENVIRONMENTAL WINDS
AND THESE WINDS WILL CONTINUE UNTIL THE FRONT MOVES THRU LATER
TODAY.
FROM PREV DISC...
COASTAL FLOOD WATCH CONVERTED TO A CF WARNING FOR ANNE AR-SRN
BALT- HARFORD CO'S FOR THE LATE NIGHT H.T. CYCLE. STRONG GUSTY
WINDS - GALE FORCE FOR THE NEXT SEVERAL HRS - WILL DEVELOP WATER
LEVELS AROUND 2 FT ABOVE NORMAL LEADING TO MODERATE CF AT HIGH
TIDE. SEE WBCCFWLWX FOR FURTHER DETAILS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS
THE COLD FRONT APPROACHES FROM THE WEST. SHORT RANGE MODELS ARE
SHOWING A QLCS LINE DEVELOPING AHEAD OF THE COLD FRONT AND MOVING
EAST ACROSS THE CWFA. DO THINK THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF THE SHENANDOAH VALLEY THIS
AFTERNOON AND EVENING WITH THE QLCS LINE. A COUPLE OF THINGS TO
NOTE...THERE IS NOT MUCH FORCING IN THE MID LEVELS AND THE 500MB
TROUGH REMAINS NEUTRAL. HOWEVER...WITH MUCH OF THE CWFA EAST OF THE
SHENANDOAH VALLEY IN THE WARM SECTOR...SB CAPE IS EXPECTED TO
INCREASE TO BETWEEN 1000 AND 2000 J/KG. IN ADDITION...HODOGRAPHS
SHOW A GOOD POSSIBILITY OF ROTATING THUNDERSTORMS.
FOR THE AFTERNOON AND EVENING HOURS...MAINLY ALONG AND EAST OF THE
SHENANDOAH VALLEY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE PRODUCING DAMAGING WIND GUSTS. A FEW TORNADOES ARE POSSIBLE.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...WITH LOCALIZED FLASH FLOODING.
FRONT SHOULD CLEAR THE BAY DURING THE LATE EVENING HOURS. HIGH
PRESSURE WILL BUILD IN FROM THE WEST...WITH A GRADUAL CLEARING OF
SKIES.
GRADIENT IS EXPECTED TO TIGHTEN TODAY AS LOW PRESSURE
APPROACHES...AND HAVE UPPED THE WIND GUST POTENTIAL ACROSS THE LAND
A FEW KT/MPH. POPS LOOKED GOOD...AND MADE NO CHANGES PAST 12Z. TOOK
BLEND FOR TEMPS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AN UPPER-LEVEL TROUGH WILL REMAIN TO OUR WEST STRETCHING FROM THE
GREAT LAKES SOUTH INTO THE GULF COAST STATES WHILE SURFACE HIGH
PRESSURE APPROACHES THE AREA WEDNESDAY BEFORE BUILDING OVERHEAD
WEDNESDAY NIGHT INTO THURSDAY.
DESPITE A SOUTHWEST FLOW ALOFT AHEAD OF THE TROUGH...SUBSIDENCE FROM
THE SURFACE HIGH ALONG WITH LOW-LEVEL DRY AIR SHOULD KEEP MOST
CLOUDS AND PRECIPITATION WELL OFF TO OUR SOUTHEAST. A NORTHERLY
SURFACE FLOW AHEAD OF THE HIGH WEDNESDAY WILL ALLOW FOR MAX TEMPS TO
BE BELOW NORMAL...DESPITE SUNSHINE. MAX TEMPS WILL RANGE FROM NEAR
60 IN THE MOUNTAINS TO THE LOWER AND MIDDLE 70S ACROSS MOST OTHER
LOCATIONS.
DRY AND CHILLY CONDITIONS ARE EXPECTED WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD. MAINLY CLEAR SKIES AND LIGHT WINDS WILL
CAUSE RADIATIONAL COOLING. MIN TEMPS WILL RANGE FROM THE LOWER 40S
ACROSS MOST LOCATIONS IN THE POTOMAC HIGHLANDS AND SHENANDOAH
VALLEY...TO THE MIDDLE 40S IN THE SUBURBS OF
WASHINGTON/BALTIMORE...TO THE MIDDLE 50S IN DOWNTOWN
WASHINGTON/BALTIMORE.
HIGH PRESSURE WILL WEAKEN OVER THE AREA THURSDAY AND A RETURN FLOW
WILL DEVELOP...ALLOWING FOR MAX TEMPS TO BE CLOSER TO CLIMO. MORE
DRY CONDITIONS ARE EXPECTED ALONG WITH SUNSHINE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL CONTINUE TO WEAKEN AS IT SHIFTS OFF THE COAST
THURSDAY NIGHT THROUGH FRIDAY WHILE A COLD FRONT MOVES THROUGH THE
OHIO VALLEY. A RETURN FLOW WILL ALLOW FOR MAX TEMPS FRIDAY TO BE A
FEW DEGREES WARMER COMPARED TO THURSDAY. DRY CONDITIONS WILL LIKELY
PERSIST ALONG WITH SOME SUNSHINE AS THE FRONT REMAINS TO THE
WEST.
YET ANOTHER UPPER TROUGH WILL TAKE SHAPE OVER THE GREAT LAKES BY
SATURDAY. THIS SYSTEM IS PROGGED TO DEEPEN AND SHIFT EAST TOWARD
THE FORECAST AREA OVER THE WEEKEND. WILL CONTINUE TO SHOW
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS ESPECIALLY
SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH CLEARING SUNDAY
AFTERNOON. STILL SOME TIMING UNCERTAINTIES IN THE MODELS. HIGH
PRESSURE WILL RETURN FOR EARLY NEXT WEEK.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS AFTERNOON AND MOVE EAST ACROSS THE MID ATLANTIC.
IFR CONDITIONS WILL CONTINUE AT MOST OF THE TAF SITES THROUGH
DAYBREAK...AS GIGS/VSBYS REMAIN LOW IN WIDESPREAD RAINFALL. CIGS MAY
INCREASE SLIGHTLY TO MVFR VALUES WITH SUNRISE. VSBYS WILL BE REDUCED
IN LOCALLY HEAVY RAINFALL/THUNDERSTORMS THIS AFTERNOON AND EVENING.
HIGH PRESSURE WILL BRING VFR CONDITIONS MOST OF THE TIME WEDNESDAY
THROUGH FRIDAY. PATCHY BR/FOG MAY REDUCE VSBYS DURING THE EARLY
MORNING HOURS EACH DAY. A COLD FRONT WILL PASS THROUGH THE TERMINALS
SATURDAY...BRINGING THE CHANCE FOR SHOWERS.
&&
.MARINE...
A COLD FRONT WILL CROSS THE WATERS TONIGHT. DURING THE
AFTERNOON/EVENING...A LINE OF SHOWERS AND THUNDERSTORMS WILL CROSS
THE WATERS AHEAD OF THE COLD FONT. SPECIAL MARINE WARNINGS ARE
POSSIBLE. WATERSPOUTS ARE ALSO A POSSIBILITY.
BEHIND THE FRONT...WINDS WILL DECREASE SLIGHTLY...BUT SMALL CRAFT
CONDITIONS WILL CONTINUE OVERNIGHT. A WIND SHIFT TO THE W/NW IS
EXPECTED LATE TONIGHT ACROSS THE WATERS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS WEDNESDAY BEHIND
A COLD FRONT. HIGH PRESSURE WILL BUILD OVER THE WATERS WEDNESDAY
NIGHT INTO THURSDAY ALLOWING FOR WINDS TO DIMINISH. HIGH PRESSURE
WILL MOVE OFF THE COAST FRIDAY AND A COLD FRONT WILL IMPACT THE
WATERS DURING THE WEEKEND.
&&
.TIDES/COASTAL FLOODING...
ANOMALIES HAVE BEGUN TO INCREASE AS THE SOUTHERLY FLOW STRENGTHENS
EARLY THIS MORNING. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE
MORNING/EARLY AFTERNOON HIGH TIDE FOR ANNE ARUNDEL COUNTY NORTHWARD
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND ALSO FOR THE
CITIES OF WASHINGTON DC...ALEXANDRIA...AND THE COUNTIES OF PRINCE
GEORGES AND FAIRFAX ALONG THE TIDAL POTOMAC RIVER.
THE AFTERNOON/NIGHTTIME HIGH TIDE WILL LIKELY BE AFFECTED BY
THESE ANOMALIES. MODERATE FLOODING IS POSSIBLE ACROSS THESE
AREAS. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR LOCATIONS ALONG
THE SHORE OF THE UPPER TIDAL POTOMAC RIVER.
ANOMALIES SHOULD DROP QUICKLY EARLY WEDNESDAY AS AN OFFSHORE FLOW
TAKES OVER BEHIND THE COLD FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ013.
COASTAL FLOOD WARNING FROM 6 PM THIS EVENING TO 2 AM EDT
WEDNESDAY FOR MDZ007-011-014.
COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ007-
011-014.
COASTAL FLOOD ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING FOR MDZ017-018.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-
054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 PM EDT
WEDNESDAY FOR ANZ530>532-535-536-538>540.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ530>532-535-
536-538>540.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT
WEDNESDAY FOR ANZ533-534-537-541>543.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-534-537-
541>543.
&&
UPDATE...GMS
PREV DISCUSSION...LISTEMAA/LASORSAHazardous weather outlook, Sep 18, 11:32 AM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1132 AM EDT TUE SEP 18 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191345- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1132 AM EDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH...NUMBER 642...IS IN EFFECT FOR MUCH OF EASTERN MARYLAND AND NORTHERN VIRGINIA...INCLUDING THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS...THROUGH 7 PM. SEE WBCWCNLWX FOR FURTHER DETAILS. A GALE WARNING IS NOW IN EFFECT FOR THE WATERS THROUGH EARLY EVENING. GALE CONDITIONS WILL CONTINUE FOR PORTIONS OF THE WATERS THIS EVENING...WITH SMALL CRAFT CONDITIONS EXPECTED FOR ALL WATERS OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT THROUGH THIS EVENING. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED FLASH FLOODING. IN ADDITION...SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER LOOKS TO BE FROM 1 PM TO 7 PM. A COASTAL FLOOD WARNING IS IN EFFECT FOR ANNE ARUNDEL...SOUTHERN BALTIMORE AND HARFORD COUNTIES LATE THIS EVENING INTO THE EARLY MORNING HOURS...FOR THE POTENTIAL OF MODERATE COASTAL FLOODING AT HIGH TIDE. A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE WESTERN SHORE OF THE CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR THE WATERS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-191345- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1132 AM EDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH NUMBER 642 IS IN EFFECT FOR MUCH OF WESTERN AND NORTHERN MARYLAND...PORTIONS OF THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA THROUGH 7 PM. SEE WBCWCNLWX FOR FURTHER DETAILS. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT TODAY. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED FLASH FLOODING. IN ADDITION...SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER LOOKS TO BE FROM NOON TO 6 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Sep 18, 12:33 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG 1 W WICKLIFFE 39.16N 77.92W
09/18/2012 CLARKE VA EMERGENCY MNGR
TREE DOWN ON 2500 BLOCK OF SHEPHERDS MILL RD.
&&
EVENT NUMBER LWX1201234
GMSSpecial weather statement, Sep 18, 12:40 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1240 PM EDT TUE SEP 18 2012
VAZ036-037-181745-
NELSON VA-ALBEMARLE VA-
1240 PM EDT TUE SEP 18 2012
...HEAVY THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...
AT 1240 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF PINEY RIVER TO 37 MILES SOUTHWEST OF
ALLENS CREEK...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE WINTERGREEN...SHIPMAN...AFTON...
SCHUYLER...SCOTT STADIUM AND CHARLOTTESVILLE.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.
&&
LAT...LON 3755 7891 3769 7899 3772 7907 3778 7909
3780 7917 3789 7915 3792 7906 3789 7900
3795 7890 3799 7891 3803 7887 3812 7822
3777 7849 3774 7863 3768 7864 3767 7866
3769 7869 3763 7872 3764 7880 3753 7883
TIME...MOT...LOC 1640Z 237DEG 48KT 3777 7911 3716 7925
BAJSpecial weather statement, Sep 18, 12:45 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1245 PM EDT TUE SEP 18 2012 VAZ030-031-042-501-181700- WARREN VA-CLARKE VA-NORTHERN FAUQUIER VA-LOUDOUN VA- 1245 PM EDT TUE SEP 18 2012 ...GUSTY SHOWERS WITH HEAVY RAIN TO AFFECT WARREN...CLARKE...NORTHERN FAUQUIER AND LOUDOUN COUNTIES... AT 1245 PM EDT...GUSTY SHOWERS PRODUCING HEAVY RAIN WAS LOCATED 3 MILES SOUTHEAST OF PARIS...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE ST. LOUIS AND BLUEMONT. HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS SHOWER. && LAT...LON 3914 7784 3902 7764 3885 7791 3896 7805 TIME...MOT...LOC 1645Z 225DEG 37KT 3899 7790 SMZ
Local storm report, Sep 18, 1:00 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND DMG 1 WNW LA PLATA 38.54N 76.98W
09/18/2012 CHARLES MD TRAINED SPOTTER
SMALL BRANCHES ABOUT 1 INCH IN DIAMETER ARE SNAPPING
FROM GUSTY WINDS
&&
EVENT NUMBER LWX1201235
KLWSpecial weather statement, Sep 18, 1:02 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
102 PM EDT TUE SEP 18 2012
MDZ017-181730-
ST. MARYS MD-
102 PM EDT TUE SEP 18 2012
...SHOWER WITH HEAVY RAIN TO AFFECT ST. MARYS COUNTY...
AT 102 PM EDT...A SHOWER PRODUCING HEAVY RAIN WAS LOCATED OVER
RIDGE...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE RIDGE AND PARK HALL.
HEAVY RAIN WITH THIS SHOWER WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS SHOWER.
&&
LAT...LON 3804 7635 3811 7642 3810 7648 3814 7651
3830 7643 3832 7639 3830 7636 3828 7638
3822 7638 3815 7631 3811 7633 3803 7631
TIME...MOT...LOC 1702Z 223DEG 41KT 3817 7632
BAJSpecial weather statement, Sep 18, 1:06 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 PM EDT TUE SEP 18 2012
VAZ029-030-038>040-042-050-051-501-181800-
ORANGE VA-RAPPAHANNOCK VA-WARREN VA-GREENE VA-CULPEPER VA-MADISON VA-
PAGE VA-NORTHERN FAUQUIER VA-LOUDOUN VA-
106 PM EDT TUE SEP 18 2012
...SHOWERS WITH HEAVY RAIN TO AFFECT ORANGE...RAPPAHANNOCK...
WARREN...GREENE...CULPEPER...MADISON...PAGE...NORTHERN FAUQUIER AND
LOUDOUN COUNTIES...
AT 106 PM EDT...SHOWERS PRODUCING HEAVY RAIN AND STRONG WIND GUSTS
WERE DEVELOPING ALONG A LINE EXTENDING FROM 6 MILES WEST OF ROUND
HILL TO 4 MILES WEST OF BROWNTOWN TO HANEYTOWN...MOVING NORTHEAST AT
40 MPH.
LOCATIONS IMPACTED INCLUDE BURTONVILLE...SHELBY...HOOD...WOLFTOWN...
ROCHELLE...PRATTS...ARODA...SYRIA...SPERRYVILLE AND TWYMANS MILL.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE SHOWERS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE SHOWERS HAVE PASSED.
&&
LAT...LON 3919 7753 3821 7825 3827 7859 3835 7855
3842 7849 3843 7852 3877 7836 3897 7804
3898 7800 3926 7762
TIME...MOT...LOC 1706Z 232DEG 36KT 3914 7782 3883 7825
3834 7850
BAJThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:34 AM EDT | Coastal Flood Advisory | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 23 hr |
| Sep 18, 4:26 AM EDT | Small Craft Advisory | LWX | 35 hr | |
| Sep 18, 8:08 AM EDT | Special Weather Statement | LWX | Highland | 37 min |
| Sep 18, 9:20 AM EDT | Coastal Flood Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 15 hr |
| Sep 18, 9:25 AM EDT | Special Weather Statement | LWX | Frederick, Shenandoah | 65 min |
| Sep 18, 10:19 AM EDT | Special Weather Statement | LWX | Clarke, Frederick, Warren, City of Winchester | 41 min |
| Sep 18, 10:31 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Page, Shenandoah, Warren, City of Winchester | 44 min |
| Sep 18, 10:48 AM EDT | Special Weather Statement | LWX | Page, Rockingham, Shenandoah | 42 min |
| Sep 18, 11:13 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 47 min |
| Sep 18, 11:15 AM EDT | Severe Thunderstorm Warning | LWX | Frederick, Page, Shenandoah, Warren | 45 min |
| Sep 18, 11:58 AM EDT | Special Weather Statement | LWX | Clarke, Warren | 32 min |
| Sep 18, 12:04 PM EDT | Special Weather Statement | LWX | Warren | 26 min |
| Sep 18, 12:26 PM EDT | Special Marine Warning | LWX | 75 min | |
| Sep 18, 12:29 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 61 min |
| Sep 18, 12:40 PM EDT | Special Weather Statement | LWX | Albemarle, Nelson, City of Charlottesville | 65 min |
| Sep 18, 12:45 PM EDT | Special Weather Statement | LWX | Clarke | 15 min |
| Sep 18, 12:58 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Nelson, Orange, City of Charlottesville | 62 min |
| Sep 18, 12:59 PM EDT | Flash Flood Warning | LWX | Loudoun | 3 hr |
| Sep 18, 1:06 PM EDT | Special Weather Statement | LWX | Greene, Loudoun, Madison, Rappahannock | 54 min |
| Sep 18, 1:25 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Fauquier, Greene, Madison, Orange and 2 more | 65 min |
| Sep 18, 1:31 PM EDT | Special Weather Statement | LWX | Loudoun | 29 min |
| Sep 18, 1:54 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 66 min |
| Sep 18, 1:56 PM EDT | Flash Flood Watch | LWX | Arlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 21 more | 4 hr |
| Sep 18, 2:18 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Fauquier, Loudoun, Prince William, City of Alexandria and 4 more | 57 min |
| Sep 18, 2:26 PM EDT | Special Marine Warning | LWX | 94 min | |
| Sep 18, 2:26 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Orange, Prince William, Spotsylvania and 2 more | 64 min |
| Sep 18, 2:38 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 52 min |
| Sep 18, 2:50 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Falls Church | 3 hr |
| Sep 18, 2:56 PM EDT | Areal Flood Warning | LWX | Clarke, Frederick, Shenandoah, Warren, City of Winchester | 4 hr |
| Sep 18, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria | 66 min |
| Sep 18, 3:24 PM EDT | Special Marine Warning | LWX | 81 min | |
| Sep 18, 3:25 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, King George, Prince William, Spotsylvania, Stafford | 65 min |
| Sep 18, 3:27 PM EDT | Special Marine Warning | LWX | 60 min | |
| Sep 18, 3:39 PM EDT | Severe Thunderstorm Warning | LWX | King George | 47 min |
| Sep 18, 3:49 PM EDT | Special Marine Warning | LWX | 86 min | |
| Sep 18, 3:53 PM EDT | Areal Flood Warning | LWX | Loudoun | 20 hr |
| Sep 18, 5:25 PM EDT | Special Marine Warning | LWX | 108 min |
Nearby
Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.